[Skip to Content]
[Skip to Content Landing]
Article
October 21, 1988

Oral Fluoroquinolone Therapy in Clostridium difficile Enterocolitis-Reply

Author Affiliations

University of Minnesota Medical School Minneapolis Veterans Administration Medical Center

University of Minnesota Medical School Minneapolis Veterans Administration Medical Center

JAMA. 1988;260(15):2217. doi:10.1001/jama.1988.03410150064021
Abstract

In Reply.—  The observations of Dr Lettau, while anecdotal, are of great interest because they suggest that treatment with an oral fluoroquinolone (ciprofloxacin) may allow the resolution of symptoms of C difficile toxin-positive diarrhea that resulted from use of another antibiotic (ceftriaxone). These observations require verification in a controlled manner and may even warrant a controlled trial of a fluoroquinolone agent for the treatment of C difficile diarrhea.As Dr Lettau correctly points out, the diarrhea may have resolved simply as a result of discontinuation of ceftriaxone therapy. In our therapeutic trial we observed cessation of diarrhea without treatment in 34 of 149 patients within 48 to 72 hours after discontinuation of the offending antibiotic.1 Discontinuation of antibiotic therapy remains the first choice for treatment of C difficile-associated diarrhea. We reserve metronidazole or vancomycin therapy for seriously ill patients or for those whose diarrhea does not resolve after

×